Disseminated Intravascular Coagulation (DIC) Following Acute Hemolytic Transfusion Reaction (AHTR) in a Pregnant Woman in Rural Tanzania: A Case Report

Read full text
Authors: Abdu Hussein Mogella, Omary Kilume, Witness Lubomba, Gabriel Yessaya Nalaila, Martin Rohacek, Zenais Augustino Mselle, Theresia Andrea Karuhanga, Issa Shabani Nyangala, Elias Kweyamba, Emmanuel Chogo
Cited by: 0

Abstract

Background: Acute Hemolytic Transfusion Reaction (AHTR) is a severe transfusion-related complication that may precipitate secondary DIC. This risk is higher in pregnant women, where physiological hypercoagulability can mask early signs. Case Presentation: We report a 23-year-old gravida 2 para 1 at 36+4 weeks of gestation. She developed DIC secondary to AHTR after transfusion of a suspected incompatible blood component. Within 30 minutes post-transfusion, she developed respiratory distress and fetal compromise. This necessitated an emergency cesarean section. Postoperatively, she had persistent bleeding, severe anemia, and acute kidney injury. Despite supportive therapy including intravenous fluids, antifibrinolytics, antibiotics, and limited blood transfusions, her condition worsened. She developed multi-organ failure and died on day six of admission. Conclusion: Management of this case was hindered by a lack of confirmatory immunohematology testing. Limited availability of blood components and restricted access to intensive care unit (ICU) services also contributed. Strengthening early recognition of transfusion reactions, enforcing transfusion safety protocols, fostering multidisciplinary collaboration, and improving access to diagnostics and critical care resources are essential.

Fields of Study & Subjects

Blood groups and transfusion Blood transfusion and management Trauma Hemostasis Coagulopathy Resuscitation

Publication details

Journal / source
International Blood Research & Reviews
Volume
17
Issue
1
Pages
19–26
Publication date
3 February 2026
Language
EN